How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask VetTechErin Your Own Question
VetTechErin
VetTechErin, Licensed Vet Tech
Category: Dog
Satisfied Customers: 669
Experience:  Published author in veterinary medical journals and on the Veterinary Information Network with a focus in toxicology
24209094
Type Your Dog Question Here...
VetTechErin is online now
A new question is answered every 9 seconds

My bf dewormed my dogs but used ivercare horse dewormer without

Customer Question

My bf dewormed my dogs but used ivercare horse dewormer without my knowledge yesterday ... My 10lb chorkie is having trouble seeing now.... What can I do? I'm unable to take her to the vet until next week
Submitted: 1 year ago.
Category: Dog
Expert:  VetTechErin replied 1 year ago.
Hi there, my name is ***** ***** I'd be happy to answer your question about your dog. If there was something that could be done at home for something like this, I would be happy to tell you, but unfortunately, there is nothing that can be done to treat this at home. Clinical blindness is one of the common signs we can see with an ivermectin overdose. It tends to cause neurological signs, and there is no at-home antidote that will help, and there is no reversal. Veterinary care is geared to managing the signs and helping it pass through the system until she has completely metabolized it. It can take up to 96 hours before it is cleared from the system. In some cases, we do not see signs immediately, and a combination of IV fluids, repeated doses of activated charcoal, and IV lipid therapy may help to prevent further absorption if it is done within 24-48 hours of exposure. Blindness may be the visible sign that you are seeing now, but there could be other underlying changes that are not as easy to see, and dogs can develop tremors, seizures, and can fall into a coma. The blindness can be temporary with the proper treatment (in conjunction with lubrication for the eyes). When left untreated, ivermectin overdoses can be life-threatening. I know you don't want to hear that you need to get Kali into the veterinary clinic, but this can be a very serious poisoning, and you need to get Kali into the veterinary clinic for treatment. Since there is not much that can be done at home, if you do not take her into the clinic, all you can do at home is to wait and hope that signs do not progress further until the drug is free of her system. I wish there was something better that I could tell you to do at home, but I want to make sure that you're aware of what the side-effects are to ensure that you are not taken by surprise. If you need assistance in locating a vet in your area that can get her in to see them or for information on available financial assistance in your area, please let me know.